Like I have said many times before, when in doubt if the Epi-Pen should be used for an allergic reaction, err on the side of caution!
There has been a lot of this kind of discussion on the food allergy forum ‘Kids With Food Allergies’. The title of the discussion topic is “Why Do We Hesitate?” The world of food allergies is very complex, and deciphering when an anaphylactic episode is beginning can be so as well. The key to saving a life from an anaphylactic reaction is using the Epi-Pen immediately. There is no room for hesitation!
I was reminded of this fact when I was reading another story on KWFA. Just recently, for their sons seventeenth birthday, a boys parents planned a special dinner for him at the Outback restaurant. They took the time to plan ahead. They contacted the Outback’s manager to explain the severity of their son’s food allergies, and to confirm how the restaurant handles these particular situations. The Outback has posted on their site their plan of prevention for patrons with food allergies and special diet needs. Based on all of this information, the family proceeded with their planned dinner.
Too make a long story short, their son did end up having an allergic/anaphylactic reaction and had to go to the ER. Luckily, he was saved. What struck me was that his symptoms didn’t start to occur until after they made it home and some time after opening birthday presents. The symptoms started with what sounds like hives, but by the time they made it to the ER their son’s body was covered with a bright red sunburn-like appearance! They did use the Epi-Pen, but not until the reaction progressed to this point. It sounds as though the epinephrine took longer to work, and many say that with each minute of hesitation, the epinephrine loses its power.
I have read other stories with the same similarity. I remember reading about Sabrina Shannon. She did end up getting a dose of the Epi-Pen after a reaction to dairy while she was at school, but it wasn’t until after her symptoms had progressed greatly. She ended up losing her life to the reaction.
Many other people have lost their lives to an anaphylactic reaction because of mistaking it for an asthma reaction, which reminds me of Emily Vonder Meulen. Of course, in this instance, a person would probably use the asthma inhaler and wait for the symptoms to go away. That, of course, only leads to a delay of the epinephrine they need and in turn horrible consequences.
Determining whether or not an anaphylactic episode is occurring is sometimes obvious, but can also be misleading. When asked about the symptoms of an anaphylactic reaction, most people will describe tightening of the throat, swelling, and itching. What most people don’t realize, though, is that cardio collapse can occur without respiratory symptoms, as stated here in the sixth paragraph.
Just remember, it might not always be obvious when the Epi-Pen should be administered, that is why I always say to err on the side of caution!